Category: Adrenal Disorders

Monitor: 8

8 - A THIRST FOR ANSWERS: WHEN HYPOKALEMIA PRESENTS AS NEPHROGENIC DIABETES INSIPIDUS

Thursday, Apr 25
12:00 PM – 12:30 PM

Objective : Adrenocortical carcinoma is a rare tumor that may be functional, causing adrenal-related hormonal syndromes such as Cushing’s, Conn’s, and androgen abnormalities. Severe symptomatic hypokalemia demonstrated by generalized weakness, rhabdomyolysis, and diabetes insipidus may be seen.


Methods : n/a


Results : n/a


Discussion : A 60-year-old woman with established adrenocortical carcinoma of the right adrenal gland, previously treated with mitotane and cisplatin, presented with three weeks of nausea, vomiting, increasing thirst, polyuria, polydipsia, and progressive weakness. Physical exam was remarkable for hypertension 172/84, cachexia, dry mucous membranes, and diffuse 3/5 extremity strength. There were no Cushingoid features. EKG showed low amplitude T waves. Labs were remarkable for potassium <2 mEq/L, magnesium 1.1 mg/dL, calcium 7.2 mg/dL, phosphorus 1.7 mg/dL, bicarbonate 41 mEq/L, creatinine kinase 13,000 U/L, aldosterone 2600 ng/dL, plasma renin activity <0.6 ng/ml/hr, early morning cortisol 50.4 mcg/dL, DHEAS 429 mcg/dL, sodium 151 mEq/L, serum osmolality 303 mOsm/kg, and urine osmolality 178 mOsm/kg H2O. Computed Tomography revealed interval enlargement of right adrenal mass (13 x 9.6 cm) with liver and inferior vena cava invasion. Aggressive electrolyte repletion improved her strength and diabetes insipidus resolved.  She initiated high dose spironolactone and angiotensin receptor blocker therapy. Severe hypokalemia and hypomagnesemia precluded ongoing cisplatin therapy, and she started neoadjuvant carboplatin and etoposide followed by transcatheter right hepatic arterial embolization, terminating the vascular supply to the tumor.


Conclusion : This case demonstrates the importance of considering a broad differential diagnosis with a unifying etiology when approaching a patient with acute onset of severe electrolyte derangements. In this patient, adrenocortical carcinoma production of aldosterone and cortisol, exacerbated by recent cisplatin therapy, led to severe hypokalemia, generalized weakness, cardiac instability and nephrogenic diabetes insipidus, due to decreased expression of aquaporin channels in the collecting duct. Aggressive electrolyte repletion can reverse nephrogenic diabetes insipidus and dramatically improve debilitating complications of profound hypokalemia. The numerous clinical manifestations of hypokalemia, including rare but known presentation of diabetes insipidus, should be considered and aggressively managed in any patient presenting with severe hypokalemia.

SHORT URL FUNCTION-->

Rani Bhatia

Internal Medicine Resident
Baylor College of Medicine, Houston, TX
Houston, Texas

I am a resident at Baylor College of Medicine excited to attend and meet Endocrinologists from all over and learning more about the field!

Mercy Misoi

Internal Medicine Resident
Baylor College of Medicine, Houston, TX

Internal Medicine resident at Baylor College of Medicine

Mikel Etchegaray

Internal Medicine Resident
Baylor College of Medicine, Houston, TX, Texas

Internal Medicine resident at Baylor, now Hospitalist at MD Anderson Cancer Center

Mohita Singh

Internal Medicine Chief Resident
Baylor College of Medicine, Houston, TX

Internal Medicine Chief Resident at Baylor College of Medicine, now completing Cardiology fellowship at UT Southwestern

Madhuri Vasudevan

Endocrinologist
Baylor College of Medicine, Houston, TX, Texas

Baylor College of Medicine Endocrinologist faculty